Kansas, 2014Flash Flood in Kansas, October 10, 2014
October 10, 2014 · NWS SGF · 1 event in 1 county or zone
Heavy rainfall from slow moving thunderstorms caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from slow moving thunderstorms caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 9, 10:58 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 9, 10:58 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT Thu Oct 9 2014
.MESOSCALE DISCUSSION...
Issued at 1147 PM CDT THU OCT 9 2014
A west to east training line of thunderstorm over southeast
Kansas has developed along low level convergence in the 925-850mb
levels. This convection will continue to spread east over an area
roughly along the Hwy 60 corridor in southern MO over the next few
hours. Heavy rain and flooding will be possible during this time.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 257 PM CDT THU OCT 9 2014
It's shaping up to be a very active next several days across the
region. An area of thunderstorms associated with a frontal
boundary is sinking south through the CWA at early afternoon.
Enough instability has developed south of this line for a few
stronger cells, and while an isolated severe storm is possible,
severe potential won't be too widespread.
This front should slow with time, stalling out somewhere between
U.S. 60 and the Arkansas state line. This afternoon's convection
should actually weaken a bit late this afternoon as some of the
instability is lost. Then this evening into tonight, LLJ-forced
ascent should increase across the boundary, resulting in a
re-intensification and/or new development of widespread rain and
thunderstorms across the region. Along with this increase in lift,
deep moisture will continue to increase considerably as a slug of
moisture associated with the remains of Hurricane Simon moves into
the region from the west. This combination of increasing moisture
and lift, along with a slowing/stalled frontal boundary, will yield
considerable rainfall amounts during the overnight hours tonight.
Widespread 2-3 inches, with higher local amounts, can be expected by
morning. The highest amounts can be expected where
individual thunderstorms train.
Moderate to heavy rain will continue into Friday. Am expecting
activity to become a little more showery in nature heading into
tomorrow afternoon, as the air mass begins to transition from more of
a subtropical to cold season profile, as a colder air mass moves south into
the area as the front sinks further south into Arkansas. While an
embedded thunderstorm or two is possible tomorrow afternoon,
lightning will likely become less common with time. With that front
sinking south a bit later tomorrow, expect to see temperatures fall
during the afternoon hours.
There are some indications that rain will actually increase in
intensity once again Friday night into Saturday morning as the final
piece of this subtropical wave moves into and through the region.
Temperatures on Saturday look quite cool, with low to mid 50s
expected for highs. Once that wave passes late Saturday, we should
finally see a break in the rainfall, at least for a short time.
Storm totals by the time this first round of rainfall ends will be a
widespread 3 to 4 inches, with some locations perhaps topping 5".
The heaviest rain right now looks to be across southwestern Missouri
and southeastern Kansas, largely due to the better lift across that
region tonight. With those rainfall totals expected, it probably
goes without saying that the Flash Flood Watch will continue
unchanged at this time. Along with the flash flood potential, the
widespread nature of the rainfall will result in significant rises
on area rivers.
.LONG TERM...(Sunday Night through Thursday)
Issued at 257 PM CDT THU OCT 9 2014
Medium range models in much better agreement today with the
forecast from Sunday night through Monday night. A rather sharp,
deep long wave trough will develop over the nation's mid section
and rain will quickly develop across the region Sunday night. Once
again, rainfall amounts will be hefty given a moist air mass in
place. One to two inches of rainfall looks to be a good bet. The
exact placement of the heaviest rainfall axis is still a bit hard
to pinpoint, but at this point it looks like it will be close to
the Missouri Ozarks. Given the expected rainfall across the region
the next couple of days, additional hydro problems are expected
with this system.
This large trough will shift east of the area on Tuesday with a
cooler air mass moving into the region. The remainder of the week
looks to be rather nice for mid October. Near average temperatures
in the mid week time frame will gradually warm to above average by
the end of the week with little (if any) chance for rainfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1147 PM CDT THU OCT 9 2014
For the KSGF/KJLN/KBBG tafs: Periods of thunderstorms will continue
to move through the area in the near term as a sfc front remains
well south of the area. Lowering ceilings have generally been the
rule as winds back to the northeast, but ceilings will likely
improve for a time in heavier showers. In general kept tafs ifr or
mvfr with ceilings and visibility through the entire taf period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.
&&
MESOSCALE...DSA
SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...DSAHazardous weather outlook, Oct 9, 7:42 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT THU OCT 9 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
842 PM CDT THU OCT 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE AREA FROM THE WEST.
HEAVY RAINFALL WILL OCCUR...ESPECIALLY WHERE STRONGER STORMS ARE
ABLE TO TRAIN FROM WEST TO EAST OVER THE SAME AREAS FOR SEVERAL
HOURS. THE EXTENDED PERIOD OF RAINFALL WILL RESULT IN AN OVERALL
ELEVATED RISK OF FLOODING OVER THE OUTLOOK AREA.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW STRONG STORMS
WITH SMALL HAIL WILL CONTINUE TO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO
HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT BEFORE
GRADUALLY TAPERING OFF SATURDAY. THIS WILL RESULT IN A CONTINUED
ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH FRIDAY NIGHT.
ADDITIONAL RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL IMPACT THE OUTLOOK AREA AGAIN SUNDAY NIGHT AND MONDAY
RESULTING IN A LIMITED RISK FOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Flash Flood, Cherokee
- When
- October 10, 1:50 AM CST to 2:50 AM CST
- Where
- Cherokee County, 1.23 mi N of Columbus to 1.17 mi N of Columbus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.188, -94.832
There was 3 feet of water flowing over Highway K7 north of Columbus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, October 10, 20141 death · 1 event
- Tornado and Flash Flood in Tennessee, October 10, 20141 injured · $200,000 · EF1 · 3 events
- Hail and Damaging Winds in Texas, October 10, 2014$230,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Texas, October 10, 20142.5 in hail · 23 events
- Flash Flooding and Damaging Winds in Oklahoma, October 10, 2014$20,000 · 52 kt wind · 6 events
- Lightning Strike in Alabama, October 10, 20141 injured · 1 event
- Flash Flood and Damaging Winds in Georgia, October 10, 2014$6,000 · 52 kt wind · 4 events
- Hail in Oklahoma, October 10, 20141.75 in hail · 4 events
- Hail in Texas, October 10, 2014$500 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Carolina, October 10, 2014$2,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Virginia, October 10, 2014$500 · 50 kt wind · 2 events
- Waterspouts in South Atlantic Coastal Waters, October 10, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 540918.